Confused about videx/viread interactions
Nov 16, 2003
I started treatment in December 2002, with a combination of Sustiva, Epivir and Viread. I switched to Viramune from Sustiva two months later because I couldn't handle the way it made me feel. My viral load became undetectable in June 2003. With my last test, however, my viral load was 100, and my t-cells dropped to 781 (from 820). My doctor, who is a well-respected HIV specialist, believes I have developed a resistance to Epivir and has made the switch to Videx EC (250 mg). He said I can continue to take my combination once daily with a meal. However, everything I read says I should not take the Videx and Viread together, and that Videx should be taken on an empty stomach 1 hour before or 2-3 hours after a meal. I'm so confused about what to do. Can I take all my medications (Viramune 2-200 mg tabs, Viread 300 mg, and Videx EC 250 mg)with my dinner? What should be recommended in order to reduce complications/side effects and increase the probability of success?
Thanks for your help.
Response from Dr. Aberg
First, let me ask you if you had the viral load repeated and confirmed that you were failing. A blip to 100 copies/ml may not be meaningful and the next one may have been undetectable. Also a CD4 count of 820 to 781 is not a significant change and could be normal variation. I personally would not have changed therapy quite yet based upon what you told me but I may be missing some information that had your doctor concerned that you really were failing.
As per the Videx and Viread interactions, the companies do recommend that they be taken apart except when taken with boosted atazanavir. In that case all 5 pills (2- atazanavir, 1-ritonavir, 1-ddI and 1-tenofovir) may be taken at once with food. With Viramune (nevirapine)and viread (tenofovir), you should take the ddI on an empty stomach by itself. I have patients that do take all of them together with a meal but the problem is that the drug levels may be too low and then they will not work. I cannot predict if taking them all at once with food may work for you but I think it is best to follow the companies recommendations and take them as you described.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Bloody Urine After Licking Vagina Worried I Have HIV
- Itchy Rash After Masturbation Sign Of HIV AIDS
- Itchy Scrotum After Handjob Sign Of HIV AIDS
- Itchy Skin After Oral Sex Hooker Does It Mean I Have HIV
- Sore On Tongue After Touching Dried Semen Worried I Have HIV
- Sore Testicles After Unprotected Sex Without Ejaculation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.